Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 615, NWS Jackson, MS

July 6, 2008Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 6, 2008, 2:44 PM CDT for Holmes County, Mississippi. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 2:44 PM CDT (19:44 UTC)
Expired
Jul 6, 2008, 3:03 PM CDT
In force
19 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:00 PM CDTTSTM WND DMGThornton, MSTREES DOWN...AND A ROOF WAS BLOWN OFF OF A HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 061944
SVRJAN
MSC051-062030-
/O.NEW.KJAN.SV.W.0615.080706T1944Z-080706T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL HOLMES COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF THORNTON...

* UNTIL 330 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR   
THORNTON...AND MOVING SOUTHEAST AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOLARVILLE BY 305 PM CDT...
  COXBURG BY 320 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3297 9015 3303 9035 3307 9038 3315 9028
TIME...MOT...LOC 1944Z 322DEG 10KT 3307 9031

$$

7
1 follow-up statement
000 
WWUS54 KJAN 062003
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT SUN JUL 6 2008

MSC051-062013-
/O.CAN.KJAN.SV.W.0615.000000T0000Z-080706T2030Z/
HOLMES MS-
303 PM CDT SUN JUL 6 2008

...SEVERE THUNDERSTORM WARNING CANCELLED FOR WEST CENTRAL HOLMES 
COUNTY...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.

LAT...LON 3297 9015 3303 9035 3307 9038 3315 9028
TIME...MOT...LOC 2003Z 322DEG 10KT 3303 9027

$$

7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:45 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 6, 10:45 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT SUN JUL 6 2008

.DISCUSSION...ILL ADJUSTED POPS UP OVER MUCH OF THE FORECAST AREA
ON THIS UPDATE BASED ON CURRENT RADAR TRENDS.  THE MAIN POP
ADJUSTMENTS HOWEVER WILL BE MADE OVER NORTH CENTRAL...NORTHEAST...
AND EAST MISSISSIPPI.  ISOLATED CONVECTION IS ALREADY FIRING ACROSS
PORTIONS OF THE AREA THIS MORNING.  IM EXPECTING MOST OF THE
CONVECTION TODAY TO DEVELOP OVER NORTH CENTRAL...NORTHEAST...AND
EAST MISSISSIPPI AS THIS AREA IS IN BETTER PROXIMITY TO THE
SHORTWAVE SWINGING THROUGH THE AREA AND WITH THE UPPER JET THATS
TRYING TO NOSE INTO THE REGION.  IN ADDITION...WITH BETTER 850 MB
MOISTURE IN PLACE AND WITH A LITTLE BETTER DEEP LAYER WIND
SHEAR...WE COULD SEE SOME OF CONVECTIVE CLUSTERS ORGANIZE OVER THESE
AREAS.  ELSEWHERE ACROSS THE CWA...MAINLY ISOLATED TO SCATTERED
CONVECTION IS EXPECTED.

OTHER THAN TWEAKING WITH THE SKY COVERAGE DUE TO THE INCREASE WITH
POPS AND TO THE HOURLY GRIDS BASED ON TRENDS...THE REMAINDER OF THE
FORECAST LOOKS IN GOOD SHAPE AND NO FURTHER CHANGES WILL BE MADE AT
THIS TIME.

THE UPDATED GRIDS AND ZONES HAVE ALREADY BEEN SENT. /19/

AS USUALLY IS THE CASE THIS TIME OF YEAR...DETERMINING IF THE
ENVIRONMENT WILL BE SUPPORTIVE OF SVR STORMS IS TOUGH. TODAY IS NO
DIFFERENT AS SEVERAL FACTORS EXIST TO MAKE IT CHALLENGING. THE
MORNING SKY WAS CHAOTIC WITH TOWERING ALTO CUMULUS NEARLY
EVERYWHERE. THIS USUALLY SPELLS A PRETTY ACTIVE CONVECTIVE DAY IF
AREAS CAN WARM AND REACH THE CONVECTIVE POTENTIAL. THE MORNING
ELEVATED NATURE OF THE STORMS IS TRANSITIONING TO MORE SFC BASE AS
THE REGION IS REACHING THE UPPER 80S. MORNING JAN RAOB DOES SHOW
SOLID POTENTIAL FOR SVR STORMS PRODUCING HAIL/MICROBURSTS IF THE
AREA CAN REACH 90-92 DEGREES AND HOLD ONTO ATLEAST 70 SFC DEWPTS.
THERE LOOKS TO BE POCKETS WHERE TEMPS WILL REACH THOSE CONDITIONS
AND INSTABILITY WILL BE QUITE HEALTHY WITH SBCAPE 3400-3700 J/KG.
ADDITIONALLY...WE HAVE A BIT MORE DEEP LAYER 0-6KM SHEAR TODAY. THIS
IS PROVIDED BY A S/W DROPPING S/SE ACROSS N MS/AL. THERE ALSO IS A
DECENT UPPER JET DIVING S AS WELL WHICH SHOULD PROVIDE AN EXTRA
BOOST TO THE STORMS.

AS FOR SPECIFICS...STORMS SHOULD MOVE SE/SSE. THE BEST LOCATIONS FOR
ANY STRONG/SVR STORMS LOOKS TO BE ALONG AND E OF I-55 AND S OF A
LEXINGTON TO MACON LINE. OUR CURRENT PROB HAZARDS SHOW THIS WELL.
THE BEST COMBINATION MAY OCCUR ALONG THE I-20 CORRIDOR EAST OF THE
METRO. HERE SFC HEATING AND TIMING OF THE ACTIVITY TO THE N DROPPING
SE MAY HIT THE BEST COMBINATION OF INSTABILITY/SHEAR. WE WILL SEE
HOW THAT WORKS OUT.

MAIN RISKS WILL BE PENNY-NICKEL HAIL AND DAMAGING WINDS 60-70 MPH.
TIMING WILL BE FROM NOON TO 7 PM WITH A GENERAL N-S PROGRESSION.
/CME/

&&

.AVIATION...LIKE THE PAST COUPLE DAYS...THE MAIN FOCUS WILL BE
TRYING TO TIME/LOCATE THE CONVECTION TODAY. ACTIVITY ALREADY GOING
PRETTY GOOD FOR MORNING STANDARDS AND I EXPECT ONLY THIS ACTIVITY TO
EXPAND IN COVERAGE AND GROW STRONGER THROUGH THE MIDDAY AND
AFTERNOON HOURS. THE NORTHERN SECTIONS MAY BE DONE WITH ANY ACTIVITY
FIRST AND THE BEST ASCENT MOVES S OF THAT AREA FOR LATER IN THE
AFTERNOON. CENTRAL/SOUTH...MAINLY ALONG AND E OF I-55...WILL SEE
ACTIVITY DURING THE AFTERNOON HOUR...POSSIBLY LASTING INTO EARLY
EVENING. ANY LOCATIONS THAT GET A SOLID STORM WILL SEE IFR/MVFR
CONDITIONS FOR A PERIOD OF TIME.

FOR MOST OF THE EVENING AND OVERNIGHT...PERIODS OF CLEAR SKIES WILL
OCCUR BUT THERE MAY BE SOME MID DECK EVOLVE TOWARD MORNING. A SITE
OR TWO MAY DROP TO MVFR VIS FOR A BRIEF TIME. OTHER THAN THAT...VFR
CONDITIONS LOOK TO PREVAIL.  /CME/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

JAN
Hazardous weather outlook, Jul 6, 4:13 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
413 AM CDT SUN JUL 6 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
070915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
413 AM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY FOR
AREAS ALONG AND EAST OF THE INTERSTATE 55 CORRIDOR...ESPECIALLY THE
INTERSTATE 59 CORRIDOR. DAMAGING WIND GUSTS AND SMALL HAIL WILL BE
THE MAIN RISK AS STORMS MOVE SOUTHEAST. ACTIVITY WILL BEGIN TO DIE
DOWN THIS EVENING AROUND SUNSET AS HEATING IS LOST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY...BUT OTHERWISE IS NOT EXPECTED
THROUGH SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

14

In the hours before

Special weather statement, Jul 6, 12:48 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1248 PM CDT SUN JUL 6 2008

MSZ038-061820-
WINSTON MS-
1248 PM CDT SUN JUL 6 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER WINSTON COUNTY AT 1248 PM CDT...
MOVING SOUTHEAST AT 12 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWEST WINSTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jul 6, 1:26 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
126 PM CDT SUN JUL 6 2008

MSZ043-049-050-061855-
RANKIN MS-SCOTT MS-MADISON MS-
126 PM CDT SUN JUL 6 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER EASTERN MADISON COUNTY AT 126 PM
CDT...MOVING SOUTHEAST AT 7 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN MADISON...NORTHERN RANKIN AND SCOTT COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jul 6, 1:27 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
127 PM CDT SUN JUL 6 2008

MSZ044-045-061910-
LEAKE MS-NESHOBA MS-
127 PM CDT SUN JUL 6 2008

THERE WAS A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA
TO DIME SIZE HAIL OVER LEAKE AND NESHOBA COUNTIES. THE STORMS WERE
MOVING SOUTHEAST AT 15 MPH. PEA TO DIME SIZED HAIL...WIND GUSTS TO
50 MPH AND PERIODS OF HEAVY RAINFALL CAN BE EXPECTED. HEAVY RAINFALL
MAY CAUSE WATER TO COLLECT IN LOW LYING AREAS.

PEOPLE IN LEAKE AND NESHOBA COUNTIES...INCLUDING THE CITIES OF
CARTHAGE...EDINBURG AND PHILADELPHIA...SHOULD MONITOR THIS STORM
CLOSELY.

7
Special weather statement, Jul 6, 1:34 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
134 PM CDT SUN JUL 6 2008

MSZ074-061920-
FORREST MS-
134 PM CDT SUN JUL 6 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED OVER PETAL AT 134 PM CDT...MOVING SOUTHEAST AT 16 MPH. HEAVY
RAINFALL...FREQUENT DANGEROUS LIGHTNING AND WIND GUSTS TO 45 MPH
WILL ALSO BE LIKELY. HEAVY DOWNPOURS MAY CAUSE WATER TO COLLECT IN
LOW LYING AREAS.

PEOPLE IN FORREST COUNTY...INCLUDING THE CITIES OF HATTIESBURG AND
PETAL...SHOULD MONITOR THIS STORM CLOSELY.

7
Special weather statement, Jul 6, 1:47 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
147 PM CDT SUN JUL 6 2008

MSZ043-061915-
MADISON MS-
147 PM CDT SUN JUL 6 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF CANTON AT 147 PM
CDT...MOVING SOUTH AT 11 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE AT ANY TIME.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL MADISON COUNTY...INCLUDING THE CITY OF
CANTON...SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jul 6, 2:30 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SUN JUL 6 2008

MSZ065-073-062000-
COVINGTON MS-LAMAR MS-JEFFERSON DAVIS MS-
230 PM CDT SUN JUL 6 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES EAST OF SUMRALL AT 230 PM CDT...MOVING SOUTH AT 10
MPH. THE STORM MAY PRODUCE HEAVY RAINFALL AND GUSTY WINDS TO 45 MPH.
BRIEF DOWNPOURS MAY CAUSE WATER TO COLLECT IN LOW LYING AREAS.

PEOPLE IN COVINGTON...JEFFERSON DAVIS AND LAMAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

7

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:23 PM CDTSevere Thunderstorm WarningJANForrest29 min
Jul 6, 3:05 AM CDTSevere Thunderstorm WarningJANChoctaw, Oktibbeha14 min
Jul 6, 11:27 AM CDTSevere Thunderstorm WarningJANAttala, Holmes48 min
Jul 6, 11:44 AM CDTSevere Thunderstorm WarningJANAttala46 min
Jul 6, 12:30 PM CDTSevere Thunderstorm WarningJANLeake, Scott45 min
Jul 6, 12:43 PM CDTSevere Thunderstorm WarningJANNewton47 min
Jul 6, 1:21 PM CDTSevere Thunderstorm WarningJANJasper, Newton, Scott, Smith20 min
Jul 6, 1:45 PM CDTSevere Thunderstorm WarningJANClay, Webster45 min
Jul 6, 1:50 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba40 min
Jul 6, 2:35 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Lamar40 min
Jul 6, 3:53 PM CDTSevere Thunderstorm WarningJANChoctaw, Montgomery, Webster52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.